Benign prostatic hyperplasia medications not associated with increased hip fracture risk

October 23, 2008

Use of 5-alpha-reductase inhibitors is not associated with increased risk of hip fracture, according to a study published in JAMA (2008; 300:1660-4).

Use of 5-alpha-reductase inhibitors is not associated with increased risk of hip fracture, according to a study published in JAMA (2008; 300:1660-4).

Researchers at Kaiser Permanente Southern California in Pasadena examined the association between use of 5-alpha-reductase inhibitors for BPH and occurrence of hip fracture. The study included 7,076 men, 45 years of age and older, who experienced a hip fracture between 1997 and 2006. Control patients were 7,076 men without a hip fracture during the study period.

Electronic prescribing information identified use of finasteride (Proscar), the only 5-alpha-reductase inhibitor available to patients during the study period. The database indicated that 109 case patients (1.5%) and 141 control patients (2%) had a history of any exposure to these compounds.

Researchers found no dose-response relationship between use of 5-alpha-reductase inhibitors when the exposure was stratified into levels of total exposure. Of the patients in the study, 36% of the men with hip fracture and 35% of the men without hip fracture had a prior diagnosis of BPH. The study team found that use of alpha-blockers was slightly greater in men with hip fracture (32%) compared with those without hip fracture (30%).

“These data suggest that 5-alpha-reductase inhibitors do not confer a negative risk for bone health and, in fact, may lower the risk of hip fracture,” wrote the authors, led by Steven J. Jacobsen, MD, PhD. “While presumably this lower risk is related to hormonal mechanisms, further understanding of the biological mechanisms underlying this phenomenon may lead to new insights that can be exploited for preventive measures.

“The increased risk of fracture associated with recent receipt of an alpha-blocker highlights the need for careful [use] of these agents.”